Tennessee, 2012

Damaging Wind in Tennessee, August 25, 2012

August 25, 2012 · NWS OHX · 1 event in 1 county or zone

Scattered thunderstorms developed across portions of Middle Tennessee during the afternoon hours. One storm produced wind damage on Percy Priest Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms developed across portions of Middle Tennessee during the afternoon hours. One storm produced wind damage on Percy Priest Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 25, 1:43 PM CST, 18 minutes earlier.

Area forecast discussion, Aug 25, 1:43 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
243 PM CDT SAT AUG 25 2012

.DISCUSSION...
MID STATE SANDWICHED BETWEEN WEAK UPPER TROUGH TO OUR WEST AND
CLOSED LOW TO OUR EAST OVER NORTH CAROLINA. UPPER RIDGE SEEMS TO
BE SUPPRESSING CONVECTION FOR THE MOST PART BUT ISOLATED SHOWERS/STORMS HAVE
DEVELOPED GENERALLY ALONG AND WEST OF INTERSTATE 65 THIS
AFTERNOON...CLUSTERING IN AREA OF BEST UPPER DIFFLUENCE. EXPECT
SOME ACTIVITY TO CONTINUE INTO THE FIRST PART OF THE EVENING.
UPPER RIDGE BUILDS IN ON SUNDAY BUT STILL THINK SLIGHT CHANCE FOR
SHOWERS/STORMS WILL EXIST WESTERN AREAS...ESPECIALLY AFTERNOON.
UPPER RIDGE STRENGTHENS ON MONDAY OVER TENNESSEE VALLEY AS UPPER
TROUGH APPROACHES FROM THE NORTHWEST. HAVE INCLUDED A SMALL CHANCE
FOR SHOWERS/STORMS FOR MONDAY INTO TUESDAY...IN RESPONSE TO UPPER
TROUGH...BUT THINK SUBSIDENCE OUT AHEAD OF ISAAC WILL TRY AND
SUPPRESS DEVELOPMENT...ESPECIALLY OVER THE NORTH.

HPC/HURRICANE CENTER BRINGS ISAAC NORTHWARD INTO SOUTH ALABAMA EARLY
WEDNESDAY AND CONTINUES THE SYSTEM NORTH AND INTO MIDDLE TENNESSEE
BY THURSDAY NIGHT/FRIDAY...AND INTO NORTH CENTRAL KENTUCKY BY
EARLY SATURDAY.

THE REMNANTS OF PAST TROPICAL SYSTEMS THAT MOVE NORTH FROM THE
GULF REGION HAVE A HISTORY OF BRINGING HEAVY RAINFALL INTO MIDDLE
TENNESSEE. FEDERIC IN 1979 BROUGHT MORE THAT 6.50 INCHES OF RAIN
TO MIDDLE TENNESSEE IN A 24 HOUR PERIOD AS IT MOVED NORTH FROM
SOUTH ALABAMA.

BOYD

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      67  91  70  92 /  20  10  10  10
CLARKSVILLE    65  90  68  90 /  20  20  20  20
CROSSVILLE     59  86  65  88 /  20   0  05  05
COLUMBIA       67  91  70  92 /  20  20  05  10
LAWRENCEBURG   65  91  67  92 /  20  20  05  10
WAVERLY        66  90  69  91 /  20  20  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
Hazardous weather outlook, Aug 25, 4:02 AM CST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
502 AM CDT SAT AUG 25 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-261000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
502 AM CDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

31

The radar

The Nashville radar (KOHX), 14 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
August 25, 2:01 PM CST
Where
Davidson County, 1.59 mi NW of J Percy Priest Res N
Measured
30 kt (35 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.134, -86.623

A few docks and boats were damaged at Elm Hill Marina. A dock employee estimated winds up to 35 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398551.